Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS Raleigh, NC

July 17, 2018Harnett County, Johnston County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 17, 2018, 9:07 PM EDT for Harnett County, Johnston County, North Carolina. It was in force for 108 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2018, 9:07 PM EDT (01:07 UTC)
Expired
Jul 17, 2018, 10:55 PM EDT
In force
108 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Harnett County, NC, Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 9:43 PM EDTFLASH FLOOD2 Wnw Lillington, NCFLOODING ON US-421 BETWEEN THE 1000 AND 2000 BLOCKS IN LILLINGTON.
Jul 17, 9:43 PM EDTFLASH FLOOD4 N Lillington, NCFLOODING ON US 401 N AT CHRISTIAN LIGHT RD.
Jul 17, 9:43 PM EDTFLASH FLOODLillington, NCFLOODING ON S MAIN ST AND E DUNCAN ST IN LILLINGTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

591 
WGUS52 KRAH 180107
FFWRAH
NCC085-101-180330-
/O.NEW.KRAH.FF.W.0015.180718T0107Z-180718T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
907 PM EDT TUE JUL 17 2018

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Harnett County in central North Carolina...
  Southwestern Johnston County in central North Carolina...

* Until 1130 PM EDT

* At 905 PM EDT, Doppler radar indicated training thunderstorms that 
  were continuously redeveloping across the warned area. Up to two 
  inches of rain have already fallen around Lillington, with up to 4 
  inches over rural areas of northeastern Harnett County and 
  northwestern Johnston County. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Lillington, Dunn, Angier, Benson, Erwin, Coats, Four Oaks, Raven
  Rock State Park, Coats Crossroads and Olivia.

Additional rainfall amounts of 2 inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Nighttime flooding is impossible to determine. Turn around, don't 
drown.

&&

LAT...LON 3528 7921 3549 7899 3551 7871 3567 7851
      3528 7838 3528 7851 3532 7854 3530 7858
      3528 7859

$$

PWB
2 follow-up statements
236 
WGUS72 KRAH 180225
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1025 PM EDT TUE JUL 17 2018

NCC085-101-180330-
/O.CON.KRAH.FF.W.0015.000000T0000Z-180718T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harnett NC-Johnston NC-
1025 PM EDT TUE JUL 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
HARNETT AND SOUTHWESTERN JOHNSTON COUNTIES...

At 1022 PM EDT, local law enforcement reported several roads and streets
with high water and flooding in the Lillington area. Radar indicated
thunderstorms were finally weakening and pushing south of the warning
area. Locally 2 to 4 inches of rain was indicated by radar estimates, 
with some locally 5 inches in rural northeast Harnett County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding. Turn around, don't drown. 

&&

LAT...LON 3528 7921 3549 7899 3551 7871 3567 7851
      3528 7838 3528 7851 3532 7854 3530 7858
      3528 7859

$$

PWB
744 
WGUS72 KRAH 180255
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1055 PM EDT TUE JUL 17 2018

NCC085-101-180304-
/O.CAN.KRAH.FF.W.0015.000000T0000Z-180718T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harnett NC-Johnston NC-
1055 PM EDT TUE JUL 17 2018

...THE FLASH FLOOD WARNING FOR HARNETT AND SOUTHWESTERN JOHNSTON
COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded from area streets
and road. Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures. 

LAT...LON 3528 7921 3549 7899 3551 7871 3567 7851
      3528 7838 3528 7851 3532 7854 3530 7858
      3528 7859

$$

PWB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 8:27 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 17, 8:27 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
827 PM EDT Tue Jul 17 2018

.SYNOPSIS...
A cold front will approach from the northwest late today and drift
southeastward across the area tonight. The front will stall just
south of the region Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Tuesday...

Convection is forming along a couple of pre-frontal troughs this
after noon. One runs from Kerr Lake down through Chapel Hill and
into Alamance and Randolph Counties. A second is running out of
southern VA and about to enter the Triad. Storms have remained sub-
severe at this point but there is enough instability in place and
just enough forcing to see a few cells approach severe levels this
afternoon. Currently SPC has a marginal risk of severe weather
across the northeastern counties with wind the most likely threat.
Expect the northern half of the CWA to continue having more coverage
this afternoon. Later this evening the actual front, which is
located back across the NC/TN border will advance southward and
cross the CWA after 00z in the north and closer to 6-9z in the
south, slowing as it does. The front will stall out along our
southern border early Wednesday morning. Highs today have gotten up
into the mid 90s in many locations with heat indices around 100
degrees. As the front progresses expect winds to go from
southwesterly to northerly accompanied by a drop in dewpoints, and
eventually cloud cover. Lows tonight will be tricky based on the
progression of the front but many locations across the northwestern
half of the area should see temperatures in the upper 60s with low
70s remaining across the southeast.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 345 PM Tuesday...

Wednesday the front will settle somewhere near the southern
periphery of our forecast area. This could lead to some lingering
convection in the southern tier of counties, not only early morning
on Wednesday but possibly firing up again in the afternoon depending
on how far south the front actually advances. North of the boundary
a drier airmass will be in place as shown in the forecast soundings,
particularly by Wednesday afternoon. With north or northeasterly
flow in place at the surface, temperatures are also expected to be
cooler with most locations in the mid to upper 80s with a few
lingering 90s in the southwest. Wednesday night lows will drop off
into the low to mid 60s across the northern tier with mainly upper
60s to near 70 degrees in the southern counties.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 300 PM Tuesday...

Thursday and Thursday Night: Aloft, the upper level trough will
shift eastward over the Atlantic Wednesday night into Thursday
allowing weak high pressure to ridge into the area ahead of a
strengthening/deepening low over the Northern High Plains. At the
surface, the cold front should be draped somewhere in the vicinity
of the NC/SC border with high pressure ridging south-southwestward
into central NC. As a result, expect Thursday to be dry, though
there is a small chance some shower activity could develop south of
the front. Expect highs in the mid 80s NW to around 90 degrees south
and lows in the mid to upper 60s.

Friday through Tuesday: There is quite a bit of uncertainty during
this period, especially regarding precipitation. There are several
features that will impact the forecast. First, the cold front is
expected to lift back through the area on Friday, however the extent
to which it does so will depend on if and where the coastal low
develops of the Carolina coast. Should the low develop and be close
enough to the coast, expect a good amount of rainfall south of the
northward retreating warm front on Friday and Saturday. The
northwest portions of the area could remain mostly dry if things
shake out that way, but should the low/front remain farther to the
east the rest of central NC could stay dry through Friday night as
well. The other feature contributing to the forecast uncertainty is
the frontal system developing under the deepening upper low as it
slowly progresses east and digs southward. The medium-range models
do show better agreement with this system, however the location of
the coastal low as it becomes absorbed into it will impact the
precipitation forecast for the area. The low is forecast to
transition to a trough as it digs south and gradually progresses
eastward through early next week. Expect higher than normal rainfall
chances through this period and into the middle of the week. As for
temperatures, highs in the mid 80s to low 90s will persist, as will
lows in the upper 60s to low 70s.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 825 PM Tuesday...

24 Hour TAF Period: Several clusters of showers and storms are
moving across eastern portions of central NC this evening, with
KRDU/KRWI/KFAY likely to see convection and associated sub-VFR
conditions. The strongest storms will have the potential to produce
IFR/LIFR visbys, gusty winds and lots of lightning. A cold front
will sink south/southeastward through the area late tonight into
Wednesday morning. At least isolated showers and storms will remain
possible until the front moves through the area, even at KGSO/KINT.
The front should be around far southern/southeastern portions of the
area on Wednesday morning, with KFAY possibly seeing some MVFR cigs
in the 08-14Z time frame. Afterwards north to northeasterly winds in
the 5 to 10 KT range and VFR conditions are expected.

Outlook: Dry conditions are expected for Thursday and Friday with
VFR conditions likely. Chances for adverse aviation conditions
return this weekend as a low pressure system moves through the Ohio
Valley.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...Ellis
SHORT TERM...Ellis
LONG TERM...KC
AVIATION...BSD/Ellis
Hazardous weather outlook, Jul 17, 3:47 PM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
347 PM EDT Tue Jul 17 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-182000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
347 PM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Scattered slow moving thunderstorms with very heavy rain may cause
localized flooding of streets and poor drainage areas this afternoon
and tonight. This threat will be higher in urbanized locations
versus more rural areas. The stronger storms will produce rainfall
amounts between one and two inches in less than an hour.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 17, 6:47 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
647 PM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     3 S PLEASANT GROVE      36.15N 79.32W
07/17/2018                   ALAMANCE           NC   911 CALL CENTER

            TREE DOWN AT DICKEY MILL RD AND BARNETT RD.

&&

JFD
Local storm report, Jul 17, 6:50 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
650 PM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     3 S PLEASANT GROVE      36.15N 79.32W
07/17/2018                   ALAMANCE           NC   911 CALL CENTER

            TREE DOWN ON DICKEY MILL RD AND JOHNSON RD.

&&

JFD
Special weather statement, Jul 17, 7:16 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
716 PM EDT TUE JUL 17 2018

NCZ041-042-077-180015-
Johnston NC-Harnett NC-Wake NC-
716 PM EDT TUE JUL 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
HARNETT...SOUTHEASTERN WAKE AND NORTHERN JOHNSTON COUNTIES UNTIL 815
PM EDT...

At 714 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clayton, or 12 miles northwest of Smithfield, moving east at 30 mph.

Wind gusts up to 40 mph will be possible with this storm. Frequent
lightning will pose a hazard. Very heavy rain will also occur.

Locations impacted include...
Smithfield, Garner, Clayton, Angier, Micro, Selma, Pine Level, Kenly,
Princeton and Coats Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3547 7812 3546 7813 3548 7883 3557 7869
      3572 7858 3572 7818 3571 7816 3570 7816
      3561 7813 3558 7807
TIME...MOT...LOC 2314Z 274DEG 27KT 3563 7849

PWB
Special weather statement, Jul 17, 8:32 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
832 PM EDT TUE JUL 17 2018

NCZ042-077-088-089-180130-
Johnston NC-Sampson NC-Harnett NC-Cumberland NC-
832 PM EDT TUE JUL 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SAMPSON...
HARNETT...NORTHEASTERN CUMBERLAND AND SOUTHERN JOHNSTON COUNTIES
UNTIL 930 PM EDT...

At 832 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Benson to near
Lillington. Movement was southeast at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Lillington, Dunn, Angier, Benson, Godwin, Erwin, Coats, Four Oaks,
Newton Grove and Falcon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

These thunderstorms are producing an excessive amount of deadly cloud
to ground lightning. Seek shelter indoors and stay away from windows.
If you cannot seek shelter indoors, an enclosed vehicle can provide
safe shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.

&&

LAT...LON 3517 7869 3535 7909 3558 7889 3552 7871
      3556 7865 3543 7815 3540 7816 3539 7814
      3537 7816 3535 7816 3534 7822 3532 7824
      3532 7827 3531 7829 3529 7830 3522 7824
      3521 7819 3516 7821
TIME...MOT...LOC 0032Z 297DEG 10KT 3543 7848 3537 7887

77
Special weather statement, Jul 17, 8:51 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
851 PM EDT TUE JUL 17 2018

NCZ085-086-088-089-180130-
Scotland NC-Sampson NC-Hoke NC-Cumberland NC-
851 PM EDT TUE JUL 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
SCOTLAND...WEST CENTRAL SAMPSON...CUMBERLAND AND SOUTHEASTERN HOKE
COUNTIES UNTIL 930 PM EDT...

At 851 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Fayetteville to 6
miles northwest of Wakulla. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Fayetteville, Raeford, Fort Bragg, Antioch, Pope AFB, Hope Mills,
Spring Lake, Eastover, Roseboro and Stedman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3483 7925 3489 7945 3518 7900 3516 7870
      3500 7844 3485 7866 3485 7883 3483 7890
      3490 7894 3495 7903 3483 7919
TIME...MOT...LOC 0051Z 266DEG 25KT 3506 7897 3485 7935

77
Special weather statement, Jul 17, 8:52 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
852 PM EDT TUE JUL 17 2018

NCZ027-028-043-180200-
Edgecombe NC-Nash NC-Wilson NC-
852 PM EDT TUE JUL 17 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NASH...EDGECOMBE AND
NORTHEASTERN WILSON COUNTIES UNTIL 1000 PM EDT...

At 852 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nashville, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Rocky Mount, Tarboro, Nashville, Elm City, Dortches, Princeville,
Sharpsburg, Pinetops, Macclesfield and Leggett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3577 7751 3572 7759 3582 7803 3600 7802
      3606 7754 3606 7753 3604 7753 3604 7748
      3587 7743
TIME...MOT...LOC 0052Z 274DEG 16KT 3591 7794

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:32 PM EDTSpecial Weather StatementRAHHarnett58 min
Jul 17, 8:48 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson, Wayne57 min
Jul 17, 8:51 PM EDTSpecial Weather StatementRAHCumberland, Hoke39 min
Jul 17, 8:52 PM EDTSpecial Weather StatementRAHEdgecombe, Nash68 min
Jul 17, 9:04 PM EDTAreal Flood AdvisoryRAHHarnett, Johnston112 min
Jul 17, 9:45 PM EDTSpecial Weather StatementRAHHalifax60 min
Jul 17, 9:52 PM EDTSpecial Weather StatementRAHHarnett53 min
Jul 17, 10:23 PM EDTSpecial Weather StatementRAHWake67 min
Jul 18, 12:59 AM EDTSpecial Weather StatementRAHGranville, Vance61 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.